Alert archive / Arizona / Dust Storm Warnings in 2018

Dust Storm Warning 9, NWS Tucson, AZ

August 10, 2018Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this dust storm warning at Aug 10, 2018, 6:38 PM MST for Pima County, Pinal County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 6:38 PM MST (01:38 UTC)
Expired
Aug 10, 2018, 7:21 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 69 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1171 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1773 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WWUS55 KTWC 110139
DSWTWC

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Tucson AZ
638 PM MST Fri Aug 10 2018

AZC019-021-110245-
/O.NEW.KTWC.DS.W.0009.180811T0138Z-180811T0245Z/
Pima-Pinal-
638 PM MST Fri Aug 10 2018

The National Weather Service in Tucson has issued a

* Dust Storm Warning for...
  North central Pima County in southeastern Arizona...
  South central Pinal County in southeastern Arizona...

* Until 745 PM MST.

* At 638 PM MST, areas of blowing dust were along a line extending 
  from 10 miles southwest of Kearny to 16 miles north of Tortolita 
  to near Marana, moving west at 25 mph.

  HAZARD...Less than a quarter mile visibility and gusts to 35 mph.

  SOURCE...Detected by National Weather Service meteorologists.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
   Interstate 10 between mile markers 206 and 246.
   Route 79 between mile markers 103 and 128.
   Route 87 between mile markers 116 and 124.

Locations impacted include...
Marana, Eloy, Avra Valley, Tortolita, Red Rock, Friendly Corners,
Picacho, Picture Rocks, Picacho Peak, Silver Bell and Cactus Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

&&

LAT...LON 3297 11089 3262 11109 3234 11109 3233 11171
      3274 11171 3273 11167 3276 11161 3286 11151
      3306 11122
TIME...MOT...LOC 0138Z 100DEG 22KT 3292 11100 3263 11114 3239 11113 

$$

Meyer
1 follow-up statement
997 
WWUS55 KTWC 110222
DSWTWC

Dust Storm Warning
National Weather Service Tucson AZ
721 PM MST Fri Aug 10 2018

AZC019-021-110231-
/O.CAN.KTWC.DS.W.0009.000000T0000Z-180811T0245Z/
Pima-Pinal-
721 PM MST Fri Aug 10 2018

...THE DUST STORM WARNING FOR NORTH CENTRAL PIMA AND SOUTH CENTRAL
PINAL COUNTIES IS CANCELLED...

The dust storm which prompted the warning has weakened. Therefore, 
the dust storm warning has been cancelled. Localized areas of 
blowing dust may continue to produce low visibility at times along 
Interstate 10.

LAT...LON 3297 11089 3262 11109 3234 11109 3233 11171
      3274 11171 3273 11167 3276 11161 3286 11151
      3306 11122
TIME...MOT...LOC 0218Z 100DEG 22KT 3296 11129 3267 11143 3243 11141 

$$

Meyer

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Aug 10, 2:30 PM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 10, 2:30 PM MST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Fri Aug 10 2018

.SYNOPSIS...Abundant moisture and a favorable flow pattern will
provide an active period for thunderstorms with locally heavy
rainfall at times into early next week. Daytime temperatures will
also remain near or below seasonal normals.

&&

.DISCUSSION...Isolated thunderstorms were redeveloping this
afternoon across parts of southeast Arizona and along Mogollon Rim
into the White Mountains. These thunderstorms were tracking
southwestward at a rather fast pace so far. Thus, the idea of seeing
some late night storms spreading in from the higher terrain of
central and eastern Arizona was still plausible. Otherwise, expect
mainly isolated thunderstorms most of the evening.  Models keep a
favorable flow pattern across the region for daily showers and
thunderstorms through at least early next week. Thereafter, the high
pressure ridge centered north of the area will shift southward next
week with some warming aloft that might limit thunderstorm activity
for a few days. High temperatures will return to normal readings as
this high shifts southward.

&&

.AVIATION...Valid through 12/00Z.
Isolated to scattered TSRA/SHRA though late tonight. SCT-BKN cloud
bases generally 8k-15k ft AGL. SFC winds this afternoon will
generally follow typical diurnal trends and remain less than 12 kts,
except gusty erratic outflow winds to 40 kts will be possible in and
around TSRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern remains favorable for scattered
thunderstorm development areawide through the weekend. Near or
slightly below normal temperatures will continue throughout the
forecast period. Terrain driven 20-ft winds at less than 15 mph,
except for in and around thunderstorms where strong outflows may
occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 10, 2:49 PM MST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
249 PM MST FRI AUG 10 2018

AZZ504-507-513-514-102245-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
249 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
345 PM MST...

At 247 PM MST, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Vail, or 10 to 15 miles southeast of Tucson,
moving southwest at 10 mph.

Small hail and winds in excess of 45 mph will be possible with this
storm, along with heavy rain.

Locations impacted include...
Rita Ranch, Vail, I-10 southeast of Tucson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3225 11062 3217 11047 3178 11071 3205 11092
TIME...MOT...LOC 2147Z 035DEG 8KT 3210 11068

Meyer
Special weather statement, Aug 10, 3:31 PM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
331 PM MST FRI AUG 10 2018

AZZ504-514-102315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
331 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
415 PM MST...

At 330 PM MST, Doppler radar was tracking a strong thunderstorm near
Oro Valley, moving southwest at 10 mph.

Small hail and winds in excess of 45 mph will be possible with this
storm, along with heavy rain.

Locations impacted include...
Northwest Tucson, Oro Valley, Marana, Tortolita, Flowing Wells,
Casas Adobes, Catalina Foothills, Dove Mountain, Catalina and
Catalina State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3251 11090 3244 11079 3221 11093 3246 11118
TIME...MOT...LOC 2230Z 045DEG 7KT 3245 11094

Meyer
Local storm report, Aug 10, 4:06 PM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
406 PM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 W CATALINA            32.48N 110.92W
08/10/2018  E1.75 INCH       PIMA               AZ   TRAINED SPOTTER

            SPOTTER ESTIMATED GOLF BALL SIZE WITH 2" OF
            RAINFALL MEASURED IN THE LAST HOUR.

&&

RH
Local storm report, Aug 10, 4:21 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
421 PM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 W CATALINA            32.48N 110.92W
08/10/2018  E1.00 INCH       PIMA               AZ   COCORAHS

            COCORAHS REPORT OF 1" HAIL NORTH OF ORO
            VALLEY.

&&

RH
Special weather statement, Aug 10, 5:13 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
513 PM MST FRI AUG 10 2018

AZZ506-511-110100-
Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and
Pinaleno Mountains including Mount Graham-
513 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PINAL COUNTY UNTIL
600 PM MST...

At 513 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Mammoth, or 11 miles southeast of Winkelman, moving
southwest at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mammoth, San Manuel, Aravaipa Creek Preserve and Dudleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3301 11045 3263 11046 3263 11068 3292 11084
TIME...MOT...LOC 0013Z 055DEG 24KT 3285 11065

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:13 PM MSTSpecial Weather StatementTWC47 min
Aug 10, 5:17 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 10, 5:38 PM MSTSevere Thunderstorm WarningTWCPinal52 min
Aug 10, 5:49 PM MSTAreal Flood AdvisoryTWCPima116 min
Aug 10, 6:01 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 10, 6:22 PM MSTDust Storm AdvisoryTWCPima, Pinal53 min
Aug 10, 6:43 PM MSTSpecial Weather StatementTWCPinal47 min
Aug 10, 9:14 PM MSTDust Storm AdvisoryTWCPima, Pinal61 min
Aug 10, 10:14 PM MSTDust Storm AdvisoryTWCPinal31 min
Aug 11, 12:26 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Aug 11, 1:19 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Aug 11, 3:48 PM MSTSpecial Weather StatementTWCPima42 min
Aug 11, 4:10 PM MSTSpecial Weather StatementTWC35 min

Nearby

Dust Storm Warnings in Arizona, 2018Every dust storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.